Melanosis Coli

September 14, 2005
Virendra A. Parikh, MD
Virendra A. Parikh, MD

A 65-year-old woman had had diarrhea for 1 year. Stool studies were negative for occult blood, and flexible sigmoidoscopy revealed a cobblestone-patterned colonic mucosa. A detailed history revealed that for the past year, the patient had been taking a daily herbal multivitamin supplement, the ingredients of which included cascara. Her diarrhea resolved completely when she stopped taking the pills.

A 65-year-old woman had had diarrhea for 1 year. Stool studies were negative for occult blood, and flexible sigmoidoscopy revealed a cobblestone-patterned colonic mucosa. A detailed history revealed that for the past year, the patient had been taking a daily herbal multivitamin supplement, the ingredients of which included cascara. Her diarrhea resolved completely when she stopped taking the pills.

This was a case of melanosis coli, a condition usually caused by the anthraquinone cathartics, cascara and senna. It is more common among older patients, writes Dr Virendra A. Parikh of Fort Wayne, Ind. The typical mucosal color change-brown, deep purple, or black broken into small, polyhedral sections and separated by fine striae of a lighter shade-generally requires years of laxative use (or abuse), although it may appear after as few as 3 months. The endoscopic appearance of melanosis coli has been likened to a toad's back or to snake, crocodile, or alligator skin, and it may not resolve until more than a year after the medication is discontinued.